Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 172, NWS Charleston, WV

August 19, 2007Randolph County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 19, 2007, 7:43 PM EDT for Randolph County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2007, 7:43 PM EDT (23:43 UTC)
Expired
Aug 19, 2007, 8:15 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 184 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 192342
SVRRLX
WVC083-200015-
/O.NEW.KRLX.SV.W.0172.070819T2343Z-070820T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
743 PM EDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN WEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 741 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAILEY...OR ABOUT 13 MILES
  SOUTH OF ELKINS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLADY BY 755 PM EDT...
  9 MILES SOUTH OF HARMAN BY 815 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3869 7958 3867 7965 3869 7967 3866 7970
      3867 7974 3873 7975 3873 7978 3865 7983
      3862 7991 3879 7998 3893 7952 3889 7950
      3882 7952 3878 7950
TIME...MOT...LOC 2343Z 257DEG 29KT 3874 7982

$$

09
2 follow-up statements
000 
WWUS51 KRLX 200000
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
801 PM EDT SUN AUG 19 2007

WVC083-200015-
/O.CON.KRLX.SV.W.0172.000000T0000Z-070820T0015Z/
RANDOLPH WV-
801 PM EDT SUN AUG 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR RANDOLPH COUNTY...

AT 759 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GLADY...OR
ABOUT 16 MILES SOUTHEAST OF ELKINS...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF HARMAN BY 810 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3869 7958 3867 7965 3869 7967 3866 7970
      3867 7974 3873 7975 3873 7978 3865 7983
      3862 7991 3879 7998 3893 7952 3889 7950
      3882 7952 3878 7950
TIME...MOT...LOC 0001Z 255DEG 33KT 3878 7961

$$

09
000 
WWUS51 KRLX 200014
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT SUN AUG 19 2007

WVC083-200024-
/O.EXP.KRLX.SV.W.0172.000000T0000Z-070820T0015Z/
RANDOLPH WV-
815 PM EDT SUN AUG 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY EXPIRES AT 815
PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER 
STORMS IN THE AREA COULD STILL PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3869 7958 3867 7965 3869 7967 3866 7970
      3867 7974 3873 7975 3873 7978 3865 7983
      3862 7991 3879 7998 3893 7952 3889 7950
      3882 7952 3878 7950
TIME...MOT...LOC 0014Z 255DEG 33KT 3881 7946

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:42 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 19, 7:42 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT SUN AUG 19 2007

.SYNOPSIS...
A FEW STORMS MAY FIRE ALONG A NEARLY STATIONARY FRONT THIS EVENING.
MULTIPLE WAVES WILL MOVE ALONG THE FRONT...WITH ADDITIONAL MOISTURE
FROM REMNANTS OF ERIN...THROUGH THE FIRST HALF OF THE WORKWEEK. A
COLD FRONT APPROACHES FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
COMPLICATED FORECAST. FOR BEING NEAR-TERM...THERE IS A HIGH DEGREE
OF DISAGREEMENT WITH THE MODELS. ALSO...MOISTURE FROM THE REMAINS OF
WHAT WAS TROPICAL DEPRESSION ERIN GETS PROGRESSIVELY MORE CAUGHT UP
INTO THE FLOW AND SENT OUR WAY...PARTICULARLY THE NORTHERN ZONES BY
LATE MONDAY AND BEYOND.

THE BIGGEST QUESTION FOR THIS EVENING IS WHETHER OR NOT ENOUGH
MOISTURE ENTERS THE WARM SECTOR FOR CONVECTIVE DEVELOPMENT ALONG
FRONTAL BOUNDARY...WHICH AS OF 19Z IS ROUGHLY LOCATED ATHENS TO
ELKINS. DEWPOINTS RISING QUICKLY INTO THE MID TO UPPER 60S IN OUR
WESTERN ZONES. WITH EVERY MODEL OFFERING DIFFERING DETAILS...IT IS
DIFFICULT TO PINPOINT WHERE AND WHEN CONVECTION WILL FIRE /AND I AM
NOT SEEING ANY MODEL THAT OFFERS A BEST SOLUTION/. SMALL CELLS AND
TCU JUST POPPING NOW IN CENTRAL WV MOUNTAINS AT 19Z...AND ALONG OLD
OUTFLOW BOUNDARY IN SOUTHEAST OHIO. ADDITIONALLY...A SMALL SHEARING
OUT VORTLOBE IS JUST ABOUT TO ENTER THE CWA INTO NORTHEAST KENTUCKY.
LOOKS LIKE BEST CHANCE FOR THIS INITIAL ROUND OF CONVECTION WILL BE
THIS EVENING...WHEN COMBO OF ENOUGH MOISTURE AND PASSING VORT SEEMS
TO COME TOGETHER. BEST GENERAL RAIN AREA REMAINS JUST NORTH OF CWA
HOWEVER...NORTH OF FRONT IN ISENTROPIC LIFT ZONE. CHANCE POPS WERE
PLACED IN THE NORTHERN ZONES ALONG APPROXIMATE FRONTAL POSITION.

IF THE STORMS DO POP THIS EVENING...WE WILL HAVE TO MONITOR FOR
POSSIBLE SEVERE WITH DECENT SHEAR ALOFT...30-35 KT WINDS ARE ONLY
ABOUT 10 KFT OFF THE GROUND.

MODELS STILL MUDDLED ON MONDAY...BUT CONSENSUS LOOKS TO FAVOR HEIGHT
FALLS DROPPING A BIT MORE INTO OUR AREA...AND ALLOWING COMBINATION
OF FRONTAL BOUNDARY...WAVES...AND MOISTURE FROM TROPICAL DEPRESSION
ERIN TO START COMING TOGETHER. I HAVE RAISED POPS AREA WIDE...WITH
LIKELY POPS IN THE NORTHERN ZONES. PEAK MOISTURE LOOKS TO COME LATE
MONDAY INTO MONDAY NIGHT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
MODELS
MODELS SHOW ERIN LIFTING NORTHEASTWARD FROM THE PLAINS...THEN RIDING
EASTWARD ALONG THE NEARLY STATIONARY FRONT JUST TO OUR NORTH MONDAY
NIGHT AND TUESDAY MORNING. STILL...WITH PLENTY OF MOISTURE TRAILING
SOUTH FROM IT...IT IS EXPECTED TO BRING A SWATH OF RAIN ACROSS OUR
AREA MONDAY NIGHT AND TUESDAY MORNING...THE BEST CHANCE BEING ACROSS
THE NORTH. LIKELY POPS UP NORTH AND CHANCE POPS SOUTH MONDAY NIGHT
AND TUESDAY MORNING. WITH ALL THE CLOUDS THROUGH MUCH OF
TUESDAY...GENERALLY WENT WITH THE MILDER MET TEMPS MONDAY NIGHT AND
COOLER MAV TEMPS TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
PRETTY MUCH FOLLOWED HPC GUIDANCE THIS PERIOD...ESPECIALLY FOR THE
WEEKEND. THE STATIONARY FRONT ITSELF WILL REMAIN JUST NORTH OF OUR
AREA WEDNESDAY...THEN LIFT NORTHEASTWARD THURSDAY AND FRIDAY...AHEAD
OF AN APPROACHING COLD FRONT FOR SATURDAY. THUS...AFTER THE
REMNANTS OF ERIN PASS TUESDAY...LOOKING FOR MAINLY SCATTERED AND
MAINLY DIURNAL CONVECTION. DID LOWER POPS FOR WEDNESDAY THROUGH
FRIDAY...GIVEN THE AIRMASS CONVECTION SCENARIO.  WENT A BIT
HIGHER ON TEMPS THAN GUIDANCE WEDNESDAY THROUGH FRIDAY...PLAYING LESS
CLOUDS AND SOME WARMING ALOFT. COLD FRONT EXPECTED TO COME ACROSS
SATURDAY WITH SHOWERS AND THUNDERSTORMS LIKELY...WITH COOLER AND
DRIER AIR FOR SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...

COUPLE AREAS OF CONCERN THROUGH 06Z...THE FIRST BEING NEAR EKN WITH
SCATTERED SHRA/TSRA ABOUT.  BELIEVE THESE WILL DIE OFF OVER THE
NEXT HOUR OR TWO WITH LOSS OF HEATING.  ALSO EXPECT THE SAME FATE
FOR STORMS RIDING NORTHEASTWARD THROUGH EASTERN KENTUCKY.  ALTHOUGH
NONE OF THE TAF SITES ARE EXPECTED TO BE DIRECTLY AFFECTED...A FEW
OF THE STORMS COULD STILL SNEAK INTO SOUTHWESTERN WEST VIRGINIA
BEFORE DISSIPATION.

OVERNIGHT PRECIPITATION SHOULD BE SCATTERED AT BEST...MAINLY
AFFECTING PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...AS
WEAK WAVES RIDE NORTH OF A NEARLY STATIONARY BOUNDARY OVER THE OHIO
VALLEY.  THIS GENERAL PATTERN SHOULD CONTINUE THROUGH MONDAY AS
WELL...ALTHOUGH A SHOWER OR STORM IS POSSIBLE JUST ABOUT ANYWHERE.

OUTSIDE OF THE RAIN...GENERALLY VFR CIGS/VIS ARE FORECAST.

AVIATION OUTLOOK 00Z TUE THROUGH FRIDAY...DISTURBANCES PASSING
THROUGH A WEST-NORTHWEST FLOW ALOFT COULD PRODUCE PERIODIC
THUNDERSTORMS AND ASSOCIATED IFR CONDITIONS THROUGH THE
WEEK...THOUGH PRIMARILY AT THE NORTHERN TERMINALS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...MDP
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Aug 19, 4:05 AM EDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT SUN AUG 19 2007

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-200815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
405 AM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-200815-
WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
405 AM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:45 PM EDTSevere Thunderstorm WarningRLXNicholas30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.